Buffalo hump, also known as a dorsocervical fat pad, is a form of lipodystrophy, a change in the way fat is produced, distributed and stored. It is characterised by an accumulation of fat (hyperadiposity) located on the back of the neck and behind the shoulders, though in some cases it may be composed of bone. Treatment is cause specific and aimed at the underlying cause as opposed to the hump itself.
The buffalo hump itself is not a condition, but the symptom of an underlying condition. There are a number of possible causes for a buffalo hump, the most common include AIDS medications, such as amprenavir, crixivan and agenerase; excessive use of steroids such as prednisone, cortisone and hydrocortisone; Cushing's syndrome, which is caused by the body's excessive production of cortisol; severe obesity; and adrenocortical carcinoma (adrenal gland tumour).
Should the cause of the hump be due to osteoporosis or a curvature of the spine, the hump will be made of bone as opposed to fat. It should be noted, however, that this is just a partial list, as a variety of other factors, such as age and gender, as well as other, more unlikely diseases or medications can cause buffalo hump. If you have buffalo hump, consult your doctor immediately for a proper diagnosis.
Should the cause of buffalo hump be due to AIDS medication, a number of other fat-related symptoms may appear in conjunction with it. These include: a build-up of fat in the belly; a wasting away of fat in the arms, legs, buttocks and face, which occurs more often in men than in women; breast enlargement in both men and women; and growths of fat known as lipomas on other parts of the body. In the case of both AIDS medications and severe obesity, high blood pressure, cholesterol and blood sugar may present as well.
Patients with Cushing's syndrome may present with high blood pressure, the frequent desire to urinate and severe weight gain, while young children may also experience a delay in puberty.
Patients with an adrenocortical carcinoma may experience and overall feeling of weakness, muscle cramps and for women, an enlarged clitoris.
If AIDS medications are causing buffalo hump, discuss with your doctor the possibility of changing the dosage of your current medications or switching to another. Replacing protease inhibitors, such as stavudine with non-nucleoside reverse transcriptase inhibitors, may prove to be helpful, but this decision must be made by your doctor. At times living with buffalo hump is more beneficial than discontinuing effective drugs.
Should buffalo hump be the result of morbid obesity, constructing a healthy diet and exercise plan with your doctor is the first line of treatment. By losing weight, fat build-up will decrease and a decrease in the size of the hump should be seen.
Surgery to remove the fat can be seen as a potential option, though this method has not been approved by the U.S. Food and Drug Administration, especially for those with HIV or AIDS, and is not recommended.
In the end, treating buffalo hump is dependent on the treatment of the underlying condition that may be causing it. Speak with your doctor to determine the best course of treatment.